Alert archive / Florida / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 17, NWS Miami, FL

March 17, 2003Broward County, Miami-Dade County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Mar 17, 2003, 8:10 PM EST for Broward County, Miami-Dade County, Florida. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 17, 2003, 8:10 PM EST (01:10 UTC)
Expired
Mar 17, 2003, 9:15 PM EST
In force
65 min
Issued by
NWS Miami, FL
Area
Counties, with a storm outline in the text

Counties Broward County, FL, Miami-Dade County, FL

The radar

The Miami radar (KAMX), 40 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 1.2 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2003-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1400 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2003-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1400 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1156 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

162 
WUUS52 KMFL 180110
SVRMIA
FLC011-086-180215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
810 PM EST MON MAR 17 2003

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BROWARD COUNTY IN SOUTHEAST FLORIDA
  NORTHERN MIAMI-DADE COUNTY IN SOUTHEAST FLORIDA

* UNTIL 915 PM EST

* AT 810 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS..MOVING
  EAST AT 25 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORMS THROUGH 915 PM EST...
  REDLAND AND NARANJA
  PRINCETON
  GOULDS
  COUNTRY WALK
  KROME DETENTION CENTER AND METRO ZOO
  KENDALE LAKES

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE
DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY
LIGHTNING...AND VERY HEAVY RAIN.


LAT...LON 2631 8048 2545 8081 2546 8036 2630 8008

.END

COLIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 3:00 PM EST, 5 hours 10 minutes earlier.

Area forecast discussion, Mar 17, 3:00 PM EST, 5 hours 10 minutes before
SOUTH FLORIDA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI
300 PM EST MON MAR 17 2003

THE MAIN NEAR TERM FORECAST ISSUE WILL BE THE COVERAGE AND INTENSITY
OF CONVECTION THIS EVENING. SATELLITE IMAGERY SHOWS AN ACTIVE
CONVECTIVE LINE ASSOCIATED WITH WELL DEVELOPED UPPER LOW MOVING EAST
ACROSS THE NORTHERN GULF. IN ADDITION...THE MID/UPPER LEVELS REMAIN
FAIRLY COOL WITH H5 TEMPS REGISTERING -13 FROM KEY WEST. SATELLITE
IMAGERY ALSO SHOWS NICE DRY SLOT OVER SOUTH FLORIDA. SEVERAL SEVERE
STORMS HAVE POPPED RECENTLY WITH HAIL REPORTED. THERE IS SOME
CONTINUED POTENTIAL FOR EVENING THUNDERSTORMS AS THE UPPER LOW
SHIFTS EAST WITH LIGHTNING...SMALL HAIL AND STRONG GUSTY WINDS
CONITNUING TO BE THE MAIN IMPACTS. WILL KEEP CHANCE POPS IN AS A
RESULT WITH NORTHERN ZONES FAVORED FOR MOST OF THE ACTION.

FOR MIDWEEK...THE UPPER LOW OVER THE SOUTHEAST STATES LIFTS OUT AS A
WELL DEVELOPED CLOSED LOW SHIFTS INTO THE PLAINS STATES. THIS WILL
MEAN RIDGING OVER SOUTH FLORIDA THROUGH WEDNESDAY WITH GENERALLY
WARM DAYTIME TEMPS AND PARTLY CLOUDY SKIES. SEA BREEZE INFLUENCES
WILL REGAIN CONTROL OF THE LIMITED DAYTIME RAIN PATTERNS...FAVORING
INLAND AREAS FOR THE MOST PART.

LOOKING AHEAD TO THE WEEKEND...THE LOW PRESSURE OVER THE PLAINS WILL
SHIFT INTO THE GREAT LAKES AREA...AND MOVING A SURFACE FRONT INTO
FLORIDA. FRIDAY WILL SEE SCATTERED CONVECTION WITH INCREASING
CLOUDINESS FROM NORTH TO SOUTH AS THE FRONT SETTLES SOUTHWARD. THE
EXTENDED GFS SHOWS THE FRONT GETTING AS FAR SOUTH AS THE KEYS
ALTHOUGH IN A WASHED OUT FORM. WILL LESSEN RAIN CHANCES FOR THE
WEEKEND A DROP TEMPS ONE CATEGORY GOING INTO SUNDAY.

FOR EARLY NEXT WEEK...EXTENDED GFS SHOWS ANOTHER MID/UPPER LOW
DIGGING A LITTLE DEEPER INTO THE DEEP SOUTH THAN THIS
WEEKS...SHAPING UP INTO A WET START FOR THE WORK WEEK.

MARINE...THE GRADIENT WILL LOOSEN AS RIDGING BUILDS. LIGHT TO
MODERATE SOUTHWEST FLOW WILL LIGHTEN UP AND SHIFT SOUTH THROUGH
MIDWEEK. EXPECT MODERATE SOUTHEAST FLOW AHEAD OF THE NEXT
FRONT...SHIFTING SOUTH TO SOUTHWEST BY FRIDAY. MAY SEE SOME LIGHT
WEST TO NORTHWEST FLOW OVER NORTHERN MARINE ZONE TO INCLUDE LAKE
OKEECHOBEE...WITH GENERALLY WEST FLOW OTHERWISE.

FIRE...NO HIGHLIGHTS.

PRELIM NUMBERS...
PBI BB 070/087 073/087 075 5641012
FLL BB 072/088 076/088 078 5631002
MIA BB 071/088 077/088 077 5631001
APF BB 069/084 072/087 075 5630011

.MIA...NONE
Hazardous weather outlook, Mar 17, 5:00 AM EST, 15 hours 10 minutes before
FLZ063-066>075-171700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
500 AM EST MON MAR 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN THIS
AFTERNOON AND EVENING. THESE STORMS ARE NOT EXPECTED TO BECOME
SEVERE.

ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON THE
NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

HANDEL

In the hours before

Local storm report, Mar 17, 5:06 PM EST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI, FL
506 PM EST MON MAR 17 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    HOLLYWOOD                 FL   .75 INCH HAIL
03/17/03   BROWARD                        REPORTED BY TRAINED SPOTTER.

0300 PM    PEMBROKE PARK             FL   1.00 INCH HAIL
03/17/03   BROWARD                        REPORTED BY PUBLIC.

0305 PM    HOLLYWOOD                 FL   1.75 INCH HAIL
03/17/03   BROWARD                        REPORTED BY PUBLIC.

0311 PM    HOLLYWOOD                 FL   1.00 INCH HAIL
03/17/03   BROWARD                        I-95 AND HOLLYWOOD BLVD
                                          REPORTED BY PUBLIC.

0315 PM    HOLLYWOOD                 FL   1.00 INCH HAIL
03/17/03   BROWARD                        I-95 AND PEMBROKE RD
                                          REPORTED BY PUBLIC.

0320 PM    KENDALL LAKES             FL   .75 INCH HAIL
03/17/03   MIAMI-DADE                     REPORTED BY OFF DUTY NHC
                                          EMPLOYEE

0330 PM    SWEETWATER                FL   .75 INCH HAIL
03/17/03   MIAMI-DADE                     SW 117 AVE AND 17 ST
                                          NWSFO-MIA OFFICE

0335 PM    MIRAMAR                   FL   .75 INCH HAIL
03/17/03   BROWARD                        FLAMINGO AND PEMBROKE RD
                                          REPORTED BY OFF DUTY
                                          NWS EMPLOYEE.

0340 PM    PALM BEACH GARDENS        FL   1.00 INCH HAIL
03/17/03   BROWARD                        REPORTED BY TRAINED
                                          SPOTTER.

0343 PM    N. PALM BEACH             FL   1.00 INCH HAIL
03/17/03   PALM BEACH                     WIND GUST 30 TO 35 MPH                  WIND GUST 30 TO 35 MPH
                                          3100 PGA BLVD
                                          REPORTED BY SHERIFFS OFFICE.

0358 PM    CORAL GABLES              FL   1.00 INCH HAIL
03/17/03   MIAMI-DADE                     BIRD RD AND GRENADA RD
                                          REPORTED BY TRAINED SPOTTER.

0358 PM    CORAL GABLES              FL   .75 INCH HAIL
03/17/03   MIAMI-DADE                     BILTMORE
                                          REPORTED BY PUBLIC.

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 8:19 PM ESTSpecial Marine WarningMFL56 min
Mar 17, 8:19 PM ESTSpecial Marine WarningMFL56 min
Mar 17, 9:08 PM ESTSpecial Marine WarningMFL67 min
Mar 18, 5:25 PM ESTSpecial Marine WarningMFL50 min

Nearby

Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.